MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0725
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 104.0 cm from the proximal end.The pusher assembly was retracted proximal to the introducer sheath friction lock.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the first returned smart coil revealed resistance when advancing the coil through the sheath.A foreign material was found on the proximal end of the sheath.This material likely contributed to the resistance experienced during initial testing.After decontamination, the returned device was able to advance through the sheath and a demonstration microcatheter without an issue.Further evaluation revealed kinks in the pusher assembly.These kinks may have occurred due to forceful advancement against resistance.Evaluation of the second returned smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encountered.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.While functionally testing the smart coil, resistance was encountered as the coil began to take shape inside the hub of the demonstration microcatheter.The offset coil winds likely contributed to the smart coil not being able to be advance through the non-penumbra microcatheter during the procedure.Further evaluation revealed a kink in the pusher assembly.This kink may have occurred due to forceful advancement against resistance during the procedure.Evaluation of the third returned smart coils revealed that the pusher assembly was retracted proximal to the introducer sheath friction lock.If the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock during use, resistance may be experienced while attempting to advance the pusher assembly during the procedure.While functionally testing the returned smart coil, resistance was encountered as the kinks in the pusher assembly were advanced through the demonstration microcatheter; however, the smart coil was advanced completely through the catheter and out of the distal tip.These kinks likely occurred due to forceful advancement against resistance during advancement.The non-penumbra microcatheter identified complaint was not returned for evaluation penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2019-00888; 3005168196-2019-00889; 3005168196-2019-00891; 3005168196-2019-00892; 3005168196-2019-00893.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a ruptured aneurysm in the right posterior communicating artery (pcom) using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance three smart coils out of their introducer sheaths and into a non-penumbra microcatheter; therefore, they were removed.It was reported that the physician attempted to advance one of the smart coils out of its introducer sheath on the back table, but it was unsuccessful.Next, the physician felt resistance while advancing three other smart coils through the microcatheter; however, the smart coils were able to be successfully implanted into the aneurysm.The procedure was completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8584608
Report Number3005168196-2019-00890
Device Sequence Number16217370
Product Code HCG
UDI-Device Identifier00814548014555
UDI-Public00814548014555
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/07/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/12/2023
Device Catalogue Number400SMTSTD0725
Device Lot NumberF81851
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2019
Initial Report FDA Received Date05/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Patient Weight72
Date Report Sent to FDA01/01/2005